Alert archive / California / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 20, NWS Eureka, CA

August 5, 2009Humboldt County, Trinity County, California

NWS Eureka, CA issued this severe thunderstorm warning at Aug 5, 2009, 6:29 PM PDT for Humboldt County, Trinity County, California. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2009, 6:29 PM PDT (01:29 UTC)
Expired
Aug 5, 2009, 6:45 PM PDT
In force
16 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

Counties Humboldt County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 66 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 1.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
3395 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KEKA 060129
SVREKA
CAC023-105-060145-
/O.NEW.KEKA.SV.W.0020.090806T0129Z-090806T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE
629 PM PDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA...
  TRINITY COUNTY IN NORTHWEST CALIFORNIA...

* UNTIL 645 PM PDT

* AT 628 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER TRINITY COUNTY...OR 17 MILES SOUTHEAST OF
  WILLOW CREEK...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4072 12374 4089 12361 4075 12335 4061 12347
TIME...MOT...LOC 0129Z 122DEG 10KT 4072 12349

$$

MS
2 follow-up statements
000 
WWUS56 KEKA 060136
SVSEKA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
636 PM PDT WED AUG 5 2009

CAC023-105-060145-
/O.CON.KEKA.SV.W.0020.000000T0000Z-090806T0145Z/
TRINITY CA-HUMBOLDT CA-
636 PM PDT WED AUG 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM PDT
FOR HUMBOLDT AND TRINITY COUNTIES...

AT 625 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED OVER TRINITY COUNTY...OR 17 MILES SOUTHEAST OF
WILLOW CREEK...MOVING NORTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4076 12339 4063 12350 4072 12374 4089 12361
TIME...MOT...LOC 0137Z 122DEG 10KT 4073 12351

$$

MS
000 
WWUS56 KEKA 060143
SVSEKA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE
643 PM PDT WED AUG 5 2009

CAC023-105-060153-
/O.EXP.KEKA.SV.W.0020.000000T0000Z-090806T0145Z/
TRINITY CA-HUMBOLDT CA-
643 PM PDT WED AUG 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR HUMBOLDT AND TRINITY COUNTIES
WILL EXPIRE AT 645 PM PDT...

LAT...LON 4076 12339 4063 12350 4072 12374 4089 12361
TIME...MOT...LOC 0143Z 122DEG 10KT 4074 12353

$$

MS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:12 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 5, 1:12 PM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
112 PM PDT WED AUG 5 2009

.SYNOPSIS...LOW PRESSURE OFFSHORE WILL MOVE OVER NORTHWEST
CALIFORNIA ON THURSDAY. SHOWERS AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED UNTIL THE LOW PUSHES OFF TO THE EAST LATE THURSDAY.
INLAND LOCATIONS WILL BE MUCH COOLER ON THURSDAY WITH A WARMING
TREND BEGINNING THIS WEEKEND. THE COAST CAN EXPECT TO SEE MORE
SUNSHINE BEGINNING FRIDAY.

&&

.DISCUSSION...THUNDERSTORM THREAT CONTINUES TO BE OUR BIGGEST FCST
CHALLENGE TONIGHT AND THURSDAY. MAIN UPPER LOW IS FINALLY MOVING
EASTWARD AND WILL BE OVER NORCAL TOMORROW MORNING. CUMULUS HAS
BEEN QUICK TO BUILD EARLY THIS AFTERNOON AS A 90 KT JET STREAK
ROUNDS THE BASE OF THE LOW ENHANCING LIFT ALONG THE SOUTHFORK
RIDGE. ISO/SCT THUNDERSTORMS WILL DEVELOP AND MOVE SLOWLY NORTH
THIS AFTERNOON AND EVENING. LAPSE RATES ARE STEEPENING TO > 7 C/KM
WITH UPWARDS OF 1000 J/KG OF CAPE AVAILABLE THIS EVENING. THE
THUNDERSTORM THREAT MAY LINGER MOST OF THE NIGHT IN TRINITY COUNTY
AS THE LOW INCHES TOWARD SHORE AND DIFFLUENCE ALOFT STAYS FOCUSED
IN THIS AREA.

OVERNIGHT AND INTO THURSDAY...COOLING THROUGH THE COLUMN WILL LEAD
TO A STABILIZING ATMOSPHERE WITH SHOWERS OVERSPREADING MUCH OF
NORCAL. WETTING RAINS ARE CERTAINLY POSSIBLE...ESPECIALLY JUST
NORTH OF THE LOW TRACK IN DEL NORTE COUNTY. JCA

SHORT LIVED HIGH PRESSURE LOOKS TO BUILD IN OVER THE WEST COAST ON
FRIDAY BRINGING GENERALLY PLEASANT SEASONAL CONDITIONS TO THE AREA
OVER THE WEEKEND. THE EXTENT OF LOW CLOUDS ALONG THE COAST IS UP IN
THE AIR AT THIS POINT BUT WOULD EXPECT LOW CLOUDS IN THE
MORNING/EVENING HOURS WITH CLEARING IN THE AFTERNOON THROUGH SUN.
LONG RANGE MODELS DISAGREE ON THE NEXT IMPULSE MOVING OUT OF THE
GULF OF ALASKA EARLY NEXT WEEK WITH THE GFS MARKEDLY FASTER ON THIS
WAVE THAN THE ECMWF. HAVE KEPT POPS SLIGHTLY ABOVE CLIMO FOR EARLY
NEXT WEEK BUT UNCERTAINTY IN THE MODELS DEMANDS LOW CONFIDENCE ATTM.
BK

&&

.MARINE...NO SIGNIFICANT CHANGES TO THE GOING FORECAST. SEAS REMAIN
SUBDUED AND DOMINATED BY SHORTER PERIOD NW SWELL AND LONG PERIOD S
SWELL. AS THE OFFSHORE LOW PRESSURE SYSTEM EJECTS EAST THU...LIGHT
NORTHERLY/VARIABLE WINDS WILL TREND NW TO N AND INCREASE OVER THE
WEEKEND. LOOKS PROBABLE THAT SMALL CRAFT CRITERIA WILL BE MET AT
THAT TIME OVER AT LEAST THE OUTER WATERS. MAB

&&

.AVIATION...THE MAIN IMPACTS ARE CUMULONIMBUS ACROSS TRINITY AND
EASTERN HUMBOLDT COUNTIES IN ASSOCIATION WITH THUNDERSTORMS THIS
EVENING. TOPS UP TO AROUND FL400 WITH SIGNIFICANT TURBULENCE WITH
THIS ACTIVITY WILL WANE OVERNIGHT WITH LOSS OF HEATING...BUT SHOWERS
AND ISOLD THUNDERSTORMS REMAIN POSSIBLE OTHERWISE VFR CONDITIONS.
ALONG THE COAST...CEILINGS WILL FILL BACK IN ESPECIALLY N OF CAPE
MENDOCINO WITH DRIZZLE/SHOWERS EXPECTED OVERNIGHT. THIS WILL YIELD
MVFR TO IFR CONDITIONS LATE. MAB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
NORTHWEST CALIFORNIA COASTAL WATERS...NONE.
&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Aug 5, 8:32 AM PDT, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
832 AM PDT WED AUG 5 2009

CAZ003-004-076-061545-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
832 AM PDT WED AUG 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE APPROACHING THE NW CA COAST WILL BRING ISOLATED SHOWERS
AND THUNDERSTORMS TO INTERIOR LOCATIONS THIS AFTERNOON INTO THE EVENING
HOURS. A FEW STORMS MAY BE CAPABLE OF PRODUCING STRONG GUSTY WINDS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE ON THURSDAY AS THE LOW
PRESSURE PASSES OVER THE AREA. ACTIVITY WILL LIKELY BE CONTAINED
TO THE HIGHER ELEVATIONS OVER THE INTERIOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

In the hours before

Special weather statement, Aug 5, 4:04 PM PDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
404 PM PDT WED AUG 5 2009

CAZ004-052330-
TRINITY CA-HUMBOLDT CA-
404 PM PDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 430 PM PDT

AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DEL LOMA..MOVING NORTH AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4100 12365 4110 12331 4074 12320 4068 12340
      4099 12366
TIME...MOT...LOC 2303Z 164DEG 14KT 4078 12335

MS
Special weather statement, Aug 5, 5:00 PM PDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
500 PM PDT WED AUG 5 2009

CAZ004-060030-
TRINITY CA-
500 PM PDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 530 PM PDT

AT 459 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF KNOB..MOVING NORTH AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4040 12299 4036 12300 4034 12304 4028 12305
      4026 12314 4051 12331 4058 12301 4041 12295
TIME...MOT...LOCK 0000Z 164DEG 10KT 4035 12307

MS
Special weather statement, Aug 5, 5:10 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
510 PM PDT WED AUG 5 2009

CAZ003-004-060045-
TRINITY CA-HUMBOLDT CA-
510 PM PDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  HUMBOLDT COUNTY IN NORTHWEST CALIFORNIA
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 545 PM PDT

AT 458 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DENNY..MOVING NORTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4110 12378 4122 12346 4091 12332 4082 12351
TIME...MOT...LOC 0009Z 151DEG 13KT 4095 12347

MS
Special weather statement, Aug 5, 5:30 PM PDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE
530 PM PDT WED AUG 5 2009

CAZ004-060100-
TRINITY CA-
530 PM PDT WED AUG 5 2009

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  TRINITY COUNTY IN NORTHWEST CALIFORNIA

UNTIL 600 PM PDT

AT 529 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF BIG BAR..MOVING NORTHWEST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4074 12353 4085 12325 4059 12310 4050 12331
TIME...MOT...LOC 0031Z 149DEG 10KT 4063 12327

MS

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 5:00 PM PDTSpecial Weather StatementEKATrinity30 min
Aug 5, 5:10 PM PDTSpecial Weather StatementEKAHumboldt35 min
Aug 5, 5:30 PM PDTSpecial Weather StatementEKATrinity30 min
Aug 5, 5:41 PM PDTSevere Thunderstorm WarningEKATrinity34 min
Aug 5, 6:11 PM PDTSevere Thunderstorm WarningEKAHumboldt, Trinity19 min

Nearby

Severe Thunderstorm Warnings in California, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.